Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 5, 2021, 4:36 PM CDT for Morton County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 4:36 PM CDT (21:36 UTC)
- Expired
- Jul 5, 2021, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County Morton County, ND
The radar
The Bismarck radar (KBIS), 92 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342 WWUS83 KBIS 052136 SPSBIS Special Weather Statement National Weather Service Bismarck ND 436 PM CDT Mon Jul 5 2021 NDZ033-034-052215- Stark ND-Morton ND- 436 PM CDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND EAST CENTRAL STARK COUNTIES UNTIL 515 PM CDT/415 PM MDT/... At 432 PM CDT/332 PM MDT/, a strong thunderstorm was located over Hebron, 11 miles west of Glen Ullin, or between mile markers 95 and 106 on Interstate 94, moving east at 15 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Glen Ullin and Hebron. Very heavy rainfall is also occurring with this storm, and may lead to reduced visibility and localized flooding. Slow down and do not drive your vehicle through flooded roadways. && LAT...LON 4678 10215 4696 10215 4697 10167 4674 10168 TIME...MOT...LOC 2132Z 272DEG 13KT 4687 10206 $$ EDWARDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:37 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 5, 2:37 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 237 PM CDT Mon Jul 5 2021 .SHORT TERM...(This afternoon through Tuesday night) Issued at 236 PM CDT Mon Jul 5 2021 A fairly complicated weather pattern is setting up for the rest of the afternoon into Tuesday. Water vapor satellite imagery shows a spattering of shortwaves scattered over the northern High Plains and into the upper Great Lakes. Two of these waves (one near the north central International Border and another over central South Dakota) will continue to move out of the area over the next couple of hours, but a few showers and thunderstorms will remain possible around both border areas through mid afternoon. A stronger wave is currently located over central Montana and will be our main weather maker later this afternoon and tonight. At the surface, low pressure was located over eastern Montana with a warm front extending to the southeast from it into far southwestern North Dakota. A surface trough extended south from the low, towards the Wyoming border. A backdoor cold front will also slowly make its way south southwest from the Turtle Mountains through the day. As the upper wave moves closer, forcing will increase and all of these boundaries will serve as focus for widespread thunderstorm development sometime between 20z to 23z. Most CAMs have storms first forming across the southwest, spreading north and east and increasing in coverage through the evening and night. The consensus of solutions seem to agree that the heaviest precipitation amounts will generally be along and south of the I-94 corridor where values of 0.50 inches to an inch or more will be possible. Widespread beneficial rains are likely across the rest of western and central North Dakota as well, but amounts will generally taper off as you go north. Looking at modeled PWATs, this make sense as most of the south will see values in the 90 to 99.5 percentiles for this time of year. Regarding severe weather, it does seem like there will at least be a window for potential, mainly along and west of the Bismarck to Minot corridor. As we warm across the west with plenty of sunshine in between breaks in the clouds, we should destabilize, leading to MLCAPE values ranging from 1000 to 2000 J/kg southwest and south central to around 500 J/kg to the northwest and north central. SPC mesoanalysis/RAP trends suggest that effective shear may be a bit stronger across portions of the southwest and south central than originally thought (25 to 40 knots), but with multiple boundaries, less than optimal shear vector orientation, and strong forcing, the thinking is storm mode may become messy fairly quickly. Still, the parameter space will be favorable for a few severe thunderstorms with hail up the size of quarters and wind gusts up to 60 mph. The severe threat should rapidly diminish after 03z as we lose daytime heating, but the strong forcing will keep widespread showers with embedded thunder going through the night. Showers and storms will diminish through the morning hours, moving out of the southern James River Valley by early Tuesday afternoon. Another wave then enters the west by late afternoon, potentially leading to a few more showers and thunderstorm before 06z Wednesday across the western third of the state. Tuesday's highs will be much cooler behind the cold front with highs in the mid 60s to mid 70s. .LONG TERM...(Wednesday through Monday) Issued at 236 PM CDT Mon Jul 5 2021 The ridge continues to build back in on Wednesday, with another wave potentially riding over the top of the ridge late Wednesday into Thursday. This would be the next best chance for showers and storms, but there remains quite a bit of uncertainty with regard to the strength and timing of this wave and therefore the coverage of storms across the area. A stronger shortwave moves in for the end of the work week, continuing the chance for showers and storms. We'll need some time to iron out the details, but there appears to be somewhat of a signal for strong to severe storms with the activity for later in the work week, as is expected for this time of year. Near northerly flow aloft then sets up for the weekend as we get stuck between high pressure across the western CONUS and a deepening trough over the Midwest. This is generally a low predictability pattern at this time range, however there are no strong signals for continuing precipitation chances over the weekend at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 236 PM CDT Mon Jul 5 2021 A few thunderstorms will remain possible through the early afternoon across portions of the northwest and north central, but they should start to diminish over the next couple of hours. More thunderstorms will develop across the west later this afternoon, becoming widespread as they spread east overnight. The best chances for a few strong to severe storms will generally along a line and west of the Bismarck to Minot corridor. The strongest storms could produce hail up to the size of quarters and wind gusts to 60 mph. Storm intensity will diminish after 00z, but widespread rains with embedded thunder will last through the night, especially across the southern half of the state. As storms increase in coverage, expect MVFR and brief IFR conditions to develop. Conditions should start to improve from west to east Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jul 5, 2:42 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 242 PM CDT Mon Jul 5 2021 NDZ009>011-017>021-031>035-040>046-061945- Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-McLean- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons- 242 PM CDT Mon Jul 5 2021 /142 PM MDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible across much of western North Dakota and portions of central North Dakota this afternoon and evening. The main hazards will be hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed later today. NDZ001>005-012-013-022-023-025-036-037-047-048-050-051-061945- Divide-Burke-Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 242 PM CDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today and tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
In the hours before
Special weather statement, Jul 5, 2:47 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
247 PM CDT Mon Jul 5 2021
NDZ010-052015-
Mountrail ND-
247 PM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOUNTRAIL COUNTY
UNTIL 315 PM CDT...
At 247 PM CDT, a strong thunderstorm was located 7 miles northwest of
Parshall, or 20 miles south of Stanley, moving east at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Parshall around 300 PM CDT.
Plaza around 315 PM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4812 10192 4803 10192 4802 10187 4787 10187
4794 10239 4813 10239
TIME...MOT...LOC 1947Z 277DEG 25KT 4803 10225
EDWARDSSpecial weather statement, Jul 5, 3:34 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Bismarck ND 234 PM MDT Mon Jul 5 2021 NDZ018-033-052100- Stark ND-Dunn ND- 234 PM MDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN AND NORTHEASTERN STARK COUNTIES UNTIL 300 PM MDT... At 234 PM MDT, a strong thunderstorm was located 9 miles southwest of Marshall, or 18 miles northeast of Dickinson, moving east at 15 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Marshall and Hirschville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4697 10259 4709 10259 4718 10224 4695 10222 TIME...MOT...LOC 2034Z 261DEG 12KT 4704 10247 EDWARDS
Local storm report, Jul 5, 4:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 6 SE HIRSCHVILLE 47.00N 102.48W
07/05/2021 M0.57 INCH STARK ND CO-OP OBSERVER
RAIN TOTAL FROM THE STORM THAT WENT THROUGH
DURING THE HOUR BEFORE, ENDING JUST AFTER 4
PM CDT. LARGEST HAIL WAS PEA SIZE AND FELL
AROUND 3:45 PM CDT. LOCATION IS IN THE
MOUNTAIN TIME ZONE, STARK COUNTY.
&&
JP MARTINSpecial weather statement, Jul 5, 4:36 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 436 PM CDT Mon Jul 5 2021 NDZ033-034-052215- Stark ND-Morton ND- 436 PM CDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND EAST CENTRAL STARK COUNTIES UNTIL 515 PM CDT/415 PM MDT/... At 432 PM CDT/332 PM MDT/, a strong thunderstorm was located over Hebron, 11 miles west of Glen Ullin, or between mile markers 95 and 106 on Interstate 94, moving east at 15 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Glen Ullin and Hebron. Very heavy rainfall is also occurring with this storm, and may lead to reduced visibility and localized flooding. Slow down and do not drive your vehicle through flooded roadways. && LAT...LON 4678 10215 4696 10215 4697 10167 4674 10168 TIME...MOT...LOC 2132Z 272DEG 13KT 4687 10206 EDWARDS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:47 PM CDT | Special Weather Statement | BIS | Mountrail | 28 min |
| Jul 5, 3:34 PM CDT | Special Weather Statement | BIS | Stark | 26 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.